Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On realizing centralizers of certain elements in the fundamental group of a $ 3$-manifold


Author: C. D. Feustel
Journal: Proc. Amer. Math. Soc. 55 (1976), 213-216
MSC: Primary 55A05; Secondary 57A10
DOI: https://doi.org/10.1090/S0002-9939-1976-0405401-X
MathSciNet review: 0405401
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The main result in this note is that if $ \lambda $ is a simple loop in the boundary of a compact, irreducible, orientable $ 3$-manifold $ M$ and $ [\lambda ] \ne 1 \in {\pi _1}(M)$, one can represent the centralizer of $ [\lambda ]$ in $ {\pi _1}(M)$ by a Seifert fibred submanifold of $ M$.


References [Enhancements On Off] (What's this?)

  • [1] J. W. Cannon and C. D. Feustel, Essential embeddings of annuli and möbius bands in $ 3$-manifolds, Trans. Amer. Math. Soc. 215 (1976), 219-239. MR 0391094 (52:11916)
  • [2] W. Jaco, Roots, relations, and centralizers in three-manifold groups, Proc. Geometric Topology Conference at Park City, Utah.
  • [3] C. D. Papakyriakopoulos, On Dehn's lemma and the asphericity of knots, Ann. of Math. (2)66(1957), 1-26. MR 19, 761. MR 0090053 (19:761a)
  • [4] -, On solid tori, Proc. London Math. Soc. (3)7(1957), 281-299. MR 19, 441. MR 0087944 (19:441d)
  • [5] P. B. Shalen, Infinitely divisible elements in $ 3$-manifolds (to appear).
  • [6] J. Stallings, On the loop theorem, Ann. of Math. (2)72(1960), 12-19. MR 22 #12526. MR 0121796 (22:12526)
  • [7] F. Waldhausen, On irreducible $ 3$-manifolds which are sufficiently large, Ann. of Math. (2)87(1968), 56-88. MR 36 #7146. MR 0224099 (36:7146)
  • [8] -, Eine Verallgemeinerung des Schleifensatzes, Topology 6(1967), 501-504. MR #3366. MR 0220300 (36:3366)
  • [9] J. H. C. Whitehead, On $ 2$-spheres in $ 3$-manifolds, Bull. Amer. Math. Soc. 64(1958), 161-166. MR #2241. MR 0103473 (21:2241)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55A05, 57A10

Retrieve articles in all journals with MSC: 55A05, 57A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0405401-X
Keywords: $ 3$-manifold, fundamental group, centralizer
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society